Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 3, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 11, 2017, 3:20 PM MST for Gila County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2017, 3:20 PM MST (22:20 UTC)
- Expired
- Jul 11, 2017, 6:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 20 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 4:00 PM MST | FLASH FLOOD | 4 Se Washington Park, AZ | INCREASED FLOW IN BONITA CREEK AS A RESULT OF RAIN ON THE HIGHLINE FIRE SCAR AS WELL AS HEAVY RAIN NEAR BONITA CREEK ESTATES. WATER REMAINED WITHIN BANKS AND DID NOT AFFECT HOMES. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
528
WGUS55 KFGZ 112220
FFWFGZ
AZC007-120115-
/O.NEW.KFGZ.FF.W.0003.170711T2220Z-170712T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
320 PM MST TUE JUL 11 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
* Until 615 PM MST
* At 319 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Flash flooding will remain in and south of the Highline Burn Scar
in Gila County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy rainfall will likely trigger life threatening flash floods and
debris flows in and near the Highline fire scar. Some roadways,
including Forest Road 112, may be inundated or washed out. Homes
downstream of the scar along Bonita Creek and Ellison Creek may be
impacted by high water and debris flows. Move away from drainages
now!
&&
LAT...LON 3436 11127 3444 11126 3445 11125 3443 11124
3441 11121 3441 11118 3440 11118 3440 11116
3438 11115 3434 11119
$$
SUK2 follow-up statements
553
WGUS75 KFGZ 120014
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
514 PM MST TUE JUL 11 2017
AZC007-120115-
/O.CON.KFGZ.FF.W.0003.000000T0000Z-170712T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
514 PM MST TUE JUL 11 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR
GILA COUNTY...
At 512 PM MST, Doppler radar indicated light rain with embeded
thunderstorms still producing brief heavy rain in and around the
Highline Fire Scar. Flash flooding is expected to occur through the
evening hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy rainfall will likely trigger life threatening flash floods and
debris flows in and near the Highline fire scar. Some roadways,
including Forest Road 112, may be inundated or washed out. Homes
downstream of the scar along Bonita Creek and Ellison Creek may be
impacted by high water and debris flows. Move away from drainages
now!
&&
LAT...LON 3436 11127 3444 11126 3445 11125 3443 11124
3441 11121 3441 11118 3440 11118 3440 11116
3438 11115 3434 11119
$$
Suk304
WGUS75 KFGZ 120121
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
621 PM MST TUE JUL 11 2017
AZC007-120130-
/O.EXP.KFGZ.FF.W.0003.000000T0000Z-170712T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
621 PM MST TUE JUL 11 2017
...THE FLASH FLOOD WARNING FOR GILA COUNTY HAS EXPIRED...
The bulk of the heavy rain has ended. Flooding is no longer expected
to pose a threat. Please continue to heed any remaining road
closures.
LAT...LON 3436 11127 3444 11126 3445 11125 3443 11124
3441 11121 3441 11118 3440 11118 3440 11116
3438 11115 3434 11119
$$
SukWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:57 PM MST, 23 minutes earlier.
Area forecast discussion, Jul 11, 2:57 PM MST, 23 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 257 PM MST Tue Jul 11 2017 .SYNOPSIS...Afternoon and evening showers and thunderstorms will continue through the week. Temperatures will remain near normal through Wednesday, then warm slightly late in the week. && .DISCUSSION...Scattered garden variety thunderstorms were being observed across the mountain areas of northern Arizona during the afternoon with far fewer storms elsewhere. Thunderstorm activity will linger into this evening spreading a bit into the lower elevations with most activity finished by midnight. High pressure aloft and the associated ridge axis will extend from central Arizona eastward to over Oklahoma from tonight into Thursday. The position of the high will allow a bit more stable southwest flow to move across most of northern Arizona. As a result, thunderstorm coverage will remain on the low side and generally of a pretty typical variety. Moisture values will remain higher over far eastern Arizona with showers and storms more numerous across the White Mountains area of eastern Arizona. Later on Thursday through the weekend...Models show the high pressure ridge shifting to a position over Nevada/Utah/Colorado. In response, a northeast flow regime will develop over much of Arizona. Look for a bit warmer temperatures under this pattern. One feature to keep an eye on is the development of thunderstorm complexes over northwest Mexico. On Thursday and Friday the pattern will become favorable for the development of a large complex of storms over Mexico. Large storm complexes generally push moisture across central Arizona into the Mogollon Rim. This rich moisture environment along with northeast steering flow is a recipe for strong storms to move off the Rim and head southward. We'll see, but it appears that there will be a higher chance of strong storms and heavier rain amounts from the Rim south for Saturday and Sunday. Early next week...The moist monsoon flow will remain in place with a chance of showers and storms each day. && .AVIATION...For the 00Z package...Showers and thunderstorms will continue into the evening hours across northern Arizona. Storm intensity and coverage is expected to gradually diminish after 04Z Wednesday then redevelop after 18Z Wednesday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Seasonable temperatures and monsoonal moisture will continue this week with daily rounds of showers and thunderstorms. Gusty and erratic outflow winds can be anticipated near any stronger storms. Friday through Sunday...The district will remain in a medium grade monsoon pattern during this time. Expect scattered to numerous showers and thunderstorms each day. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...McCollum AVIATION...KD For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 11, 5:42 AM MST, 9 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 542 AM MST Tue Jul 11 2017 AZZ004>018-037>040-120700- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 542 AM MST Tue Jul 11 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Expect storm formation over the Mogollon Rim and White Mountains by late this morning. Storms will be most active from the Mogollon Rim eastward, with less activity in western and southern Yavapai county, as well as western Coconino county. Storms will generally move to the east or northeast today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Expect less storm coverage through Friday, especially over the western sections. A warming trend will develop late this week. Moisture will become deeper and move back north and west over the weekend, with storm activity increasing. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 11, 1:52 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
152 PM MST TUE JUL 11 2017
AZZ017-112130-
White Mountains-
152 PM MST TUE JUL 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR APACHE AND NAVAJO COUNTIES UNTIL
230 PM MST...
At 152 PM MST, Doppler radar was tracking a strong thunderstorm near
Wagon Wheel, or 8 miles south of Show Low, moving southeast at 15
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Show Low, Pinetop-lakeside, Lake Of The Woods--Pinetop-lakeside,
Hondah, Wagon Wheel, North Fork, Whiteriver, Fort Apache Reservation,
Pinetop Country Club, Scott Reservoir Campground, Lakeside Campground
and Mcnary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3391 10999 3401 11000 3401 11010 3404 11014
3407 11015 3409 11014 3414 11010 3417 11009
3419 11007 3423 11008 3410 10976 3387 10994
TIME...MOT...LOC 2052Z 304DEG 12KT 3413 11009
SukSpecial weather statement, Jul 11, 2:37 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
237 PM MST TUE JUL 11 2017
AZZ016>018-112215-
Northern Gila County-White Mountains-Eastern Mogollon Rim-
237 PM MST TUE JUL 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
315 PM MST...
At 236 PM MST, Doppler radar was tracking a strong thunderstorm near
cedar creek in the Fort Apache Reservation, or 20 miles south of
Show Low, moving southwest at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Fort Apache Reservation, Cedar Creek and White Mountain Apache
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3383 11032 3383 11041 3407 11022 3398 11003
3371 11017
TIME...MOT...LOC 2136Z 027DEG 26KT 3396 11018
SukThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:52 PM MST | Special Weather Statement | FGZ | 38 min | |
| Jul 11, 2:21 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Jul 11, 2:37 PM MST | Special Weather Statement | FGZ | 38 min | |
| Jul 11, 3:25 PM MST | Flash Flood Warning | FGZ | Gila, Navajo | 3 hr |
| Jul 11, 4:16 PM MST | Flash Flood Warning | FGZ | Coconino, Gila | 3 hr |
| Jul 11, 4:43 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.